An existence theorem for a two-dimensional nonlinear shell model of Koiter's type

Research output: Journal Publications and ReviewsRGC 21 - Publication in refereed journalpeer-review

7 Scopus Citations
View graph of relations

Related Research Unit(s)

Detail(s)

Original languageEnglish
Pages (from-to)2833-2861
Journal / PublicationMathematical Models and Methods in Applied Sciences
Volume28
Issue number14
Online published12 Nov 2018
Publication statusPublished - 30 Dec 2018

Abstract

We propose a minimization problem with a stored energy function that is polyconvex and satisfies all the other assumptions of John Ball's theorem, while being at the same time well adapted for modeling a nonlinearly elastic shell. By restricting the admissible deformations to be specific quadratic polynomials with respect to the transverse variable, we are able to define a new nonlinear shell model for which a satisfactory existence theory is available and that is still two-dimensional, in the sense that minimizing the corresponding total energy amounts to finding three vector fields defined on the closure of a bounded open subset of R2.
The most noteworthy feature of our nonlinear shell model is that the "lowest order part" of its stored energy function coincides, at least formally, with the stored energy function found in Koiter's model for a specific class of deformations that are to within the first-order identical to the Kirchhoff-Love deformations considered by W. T. Koiter.

Research Area(s)

  • Nonlinear elasticity, John Ball's theorem, nonlinearly elastic shells, Koiter's equations, existence theory